Massachusetts, 2016

Winter Weather in Massachusetts, December 17, 2016

December 17, 2016 · NWS ALY · 2 events in 2 counties and zones

With a cold air mass in place over all of western Massachusetts, a weak warm front approached from the southwest during the early morning hours on Saturday, December 17th. At same time, another weak wave of low pressure developed along the mid-Atlantic coast and lifted northeast towards New England.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

With a cold air mass in place over all of western Massachusetts, a weak warm front approached from the southwest during the early morning hours on Saturday, December 17th. At same time, another weak wave of low pressure developed along the mid-Atlantic coast and lifted northeast towards New England. Steady snow developed during the early morning hours and continued until about the early afternoon before changing over to a wintry mix or snow, sleet and freezing rain. Eventually, precipitation tapered off by the late afternoon hours. By that time, about 3 to 8 inches of snow accumulated across Berkshire County.

The snowfall resulted in slippery roads and traffic delays, but no major issues were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 17, 12:44 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 17, 12:44 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1244 AM EST Sat Dec 17 2016

.SYNOPSIS...
Some snow will occur ahead of a warm front this
morning, and then transitions to rain or a light wintry mix late
this afternoon into tonight.  Temperatures will warm Saturday night
into early Sunday before another cold front brings a return to cold
temperatures Sunday night into Monday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Winter Weather Advisory in effect 1 am to 1 pm Saturday for all
regions except the Western Adirondacks, Lake George Saratoga
region, and Southern Vermont, where iT is in effect 1 am Saturday
to 1 am Sunday...

As of 1233 AM EST, CLouds continue to thicken and lower across
eastern NY and western New England early this morning with light
snow breaking out across western and central NY. The light snow
should overspread the region between 2-4 am from the south to
southwest to the north to northeast. The latest 00Z KALY shows a
gradual moistening of the column. We have slowed the pops down an
hour or two based on the trends with this update. Temps have
reached there mins or have steadied with the increasing clouds.
Mins will be in the single digits and teens and should start to
climb prior to 6 am.

By daybreak there should be some light accumulations of snow,
perhaps 1-3 inches in some areas. However, it appears that the
best overall synoptic forcing from isentropic lift ahead of the
warm front and the mid level short-wave, and better snowfall
rates may hold off until 6-9 am.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
Messy precipitation type transition through the day Saturday.
Before the messy transition many areas will see 2 to 5 inches of
snow but 4 to 8 inches in south facing higher elevations of the
southern Adirondacks, eastern Catskills, southern Green Mountains
and northern Berkshires.

There is a good consensus that boundary layer temperatures warm
above freezing to about the Mohawk Valley and the VT/MA border by
late afternoon, which supports snow changing to rain along and
south of that line. However, the trends in surface temperatures
could be quite different than above the surface. Surface winds
will be from the south or south southeast but boundary layer flow
will be more southwest, which does not mix to the surface very
well this time of year with cold snow covered ground and weak sun
angle. Strong warm advection, frontogenesis and isentropic lift
will support continued steady and locally heavy precipitation
across our region but because of the snow covered cold ground and
ageostrophic flow from the northeast and east, the warmer air
aloft may not make it to the surface quite as efficiently.

So, through Saturday afternoon, a very slow and gradual warming
from south to north, especially through the Hudson Valley. The
surface cold air will likely be much slower to erode in the
eastern Catskills, Schoharie Valley and areas north of the Mohawk
Valley including the southern Adirondacks, Lake George Saratoga
region to southern VT. Keeping a period of light freezing rain in
the eastern Catskills and Schoharie Valley and just some isolated
pockets of freezing rain and sleet in the Mohawk Valley and
Capital District through the mid Hudson Valley, Taconics,
Berkshires and Litchfield Hills. Trace amounts are possible but
some highly localized areas could see up to a tenth of an inch.
Highs Saturday will reach into the 30s, maybe near 40 mid Hudson
Valley, but high temperatures may be delayed until late Saturday
afternoon.

Areas north of the Mohawk Valley through the Lake George Saratoga
region into southern VT, especially east of the Green Mountains,
could see a more prolonged period of light freezing rain well
through Saturday night. Surface temperatures will hover near or
just below freezing through the early morning hours in those
areas, then rise to just above freezing near daybreak when the
cold front approaches and warm advection further strengthens.

Boundary layer temperatures are expected to warm quite
considerably, well above freezing, by daybreak Sunday, so some of
that should translate to the surface, warming surface temperatures
above freezing by daybreak Sunday. Ice accumulations in northern
areas could be a tenth to a couple of tenths of an inch locally.
Areas from the Mohawk Valley to Berkshires and points south should
see periods of a cold rain and steady temperatures in the 30s,
but above freezing.

The strong cold front will track across our region through about
midday or early afternoon Sunday and high temperatures may occur
in the morning as cooling will occur through the afternoon. The
tight thermal gradient and strong frontogenetic forcing along with
strong low level jet forcing will result in widespread showers,
ending as scattered snow showers after the front passes through.
Highs Sunday in the 40s many areas but mid to upper 30s southern
Adirondacks, then temperatures falling through the afternoon.

Gradual clearing Sunday night then some lake effect snow
processes begin later Sunday night and Monday. Highs Monday in the
20s but teens in the southern Adirondacks.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The period starts out with high pressure over the region Monday
night gradually drifting southward to the mid Atlantic states
Tuesday. As a result, dry conditions with below normal temperatures
expected during this time.

A short wave trough will then approach from the upper Great Lakes
region Tuesday night into Wednesday, but it appears most of the
forcing will be across northern NY state, so will only mention
slight chance pops across the western Adirondacks with dry
conditions persisting elsewhere.

A deeper upper level trough and developing low pressure system will
then approach from the Great Lakes and upper Midwest Thursday, and
cross the region Thursday night into Friday. Model guidance has
trended colder with the deeper trough, so it looks like mainly light
snow expected in the higher terrain with rain/snow mix in the
valleys. Moisture looks relatively limited, so precip amounts look
fairly light at this time. Will refine precip types and amounts as
event draws closer. Temperatures look to be near to slightly below
normal late next week.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Clouds are gradually lowering early this morning as a warm front
brings widespread snow to the region. Snow has developed across
north central PA and is expected to move into our area within the
next couple of hours, generally between 07Z-08Z. Once snow develops,
conditions will quickly deteriorate to IFR, with snow and IFR
persisting through the morning and into the early afternoon. Snow
will mix with sleet at KPOU/KPSF/KALB starting around 17Z-19Z, and
at KGFL between 18Z-21Z. Precipitation intensity will also decrease
at that time. Some patchy drizzle is expected later this afternoon
and evening, except at KGFL where some freezing drizzle is
expected. Flight conditions should remain mainly IFR. Then the
next round of steady precipitation arrives at the end of the
forecast period, around 06Z.

Winds will generally be between 5-10 KT from the south/southwest
through the TAF period.

There could be some low level wind shear this morning between
12Z- 17Z as a low level wind max translates into the region, while
sfc winds remain lighter, generally under 10 KT. Subsequent TAF
issuances may need to include mention of LLWS.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of RA...SN.

&&

.HYDROLOGY...
No hydrologic problems are forecast through the weekend. Ice will
build and thicken on area rivers and lakes as a series of cold
fronts moves across the region ushering in colder and colder air.
It will be bitterly cold Thursday and Friday.

A widespread snowfall is expected late tonight into Saturday.
However warmer air is expected work in initially aloft resulting
in a wintry mix of precipitation with a changeover to rain
Saturday night. Colder air will be ushered back in on Sunday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 1 PM EST this afternoon for
     CTZ001-013.
NY...Winter Weather Advisory until 1 PM EST this afternoon for
     NYZ038>040-047>054-058>061-063>066.
     Winter Weather Advisory until 1 AM EST Sunday for NYZ032-033-
     041>043-082>084.
MA...Winter Weather Advisory until 1 PM EST this afternoon for
     MAZ001-025.
VT...Winter Weather Advisory until 1 AM EST Sunday for VTZ013>015.

&&

SYNOPSIS...NAS/Wasula
NEAR TERM...KL/Wasula
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...KL/JPV/JVM
HYDROLOGY...NAS
Hazardous weather outlook, Dec 16, 4:13 PM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
413 PM EST FRI DEC 16 2016

NYZ032-033-041>043-082>084-VTZ013>015-171200-
NORTHERN HERKIMER-HAMILTON-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
413 PM EST FRI DEC 16 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN
ADIRONDACKS...LAKE GEORGE SARATOGA REGION...AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-171200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
413 PM EST FRI DEC 16 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK AND SCHOHARIE
VALLEYS...GREATER CAPITAL DISTRICT...EASTERN CATSKILLS...MID
HUDSON VALLEY AND TACONICS OF EAST CENTRAL NEW YORK...NORTHWESTERN
CONNECTICUT...AND WESTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Berkshire

When
December 17, 2:00 AM EST to 4:15 PM EST
Where
Northern Berkshire forecast zone
Reported by
Public
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Weather, Southern Berkshire

When
December 17, 2:00 AM EST to 4:15 PM EST
Where
Southern Berkshire forecast zone
Reported by
Public
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665258, 665260.